Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS San Diego, CA

July 29, 2018San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 29, 2018, 2:59 PM PDT for San Diego County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 2:59 PM PDT (21:59 UTC)
Expired
Jul 29, 2018, 4:00 PM PDT
In force
61 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 45 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS56 KSGX 292159
SVRSGX
CAC073-292300-
/O.NEW.KSGX.SV.W.0006.180729T2159Z-180729T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
259 PM PDT SUN JUL 29 2018

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  North central San Diego County in southwestern California...

* Until 400 PM PDT

* At 258 PM PDT, a severe thunderstorm was located near Hwy 79
  Between Santa Ysabel And Warner Springs, or 9 miles northwest of
  Julian, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs,
  Lake Henshaw, Ranchita, Hwy S2 Between Hwy 79 And Hwy 78, S7 - East
  Grade Rd, Hwy 78 Between Ramona And Santa Ysabel, Hwy 79 Between
  Warner Springs And Oak Grove, Santa Ysabel, Los Coyotes Indian
  Reservation, Wynola and Santa Ysabel Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3302 11669 3323 11684 3336 11657 3321 11650
TIME...MOT...LOC 2158Z 047DEG 14KT 3317 11670 

HAIL...1.00IN
WIND...60MPH
 
$$

Tardy
2 follow-up statements
933 
WWUS56 KSGX 292245
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
345 PM PDT SUN JUL 29 2018

CAC073-292300-
/O.CON.KSGX.SV.W.0006.000000T0000Z-180729T2300Z/
San Diego CA-
345 PM PDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTH CENTRAL SAN DIEGO COUNTY...

At 338 PM PDT, a severe thunderstorm was located 5 miles northeast 
of Ramona, moving southwest at 5 mph. The storm is weakening at 340 
pm but still can produce strong winds and lightning. 

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated thunderstorm on highway 79. 

IMPACT...Expect damage to roofs, siding, and trees. The wind from 
         the storm could affect the San Pasqual fire. 

Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, Lake
Henshaw, Ranchita, Hwy S2 Between Hwy 79 And Hwy 78, S7 - East Grade
Rd, Hwy 78 Between Ramona And Santa Ysabel, Hwy 79 Between Warner
Springs And Oak Grove, Santa Ysabel, Los Coyotes Indian Reservation,
Wynola and Santa Ysabel Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3302 11669 3323 11684 3336 11657 3321 11650
TIME...MOT...LOC 2238Z 047DEG 14KT 3306 11684 

HAIL...0.75IN
WIND...60MPH
 
$$

Tardy
849 
WWUS56 KSGX 292259
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
359 PM PDT SUN JUL 29 2018

CAC073-292307-
/O.EXP.KSGX.SV.W.0006.000000T0000Z-180729T2300Z/
San Diego CA-
359 PM PDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 400 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

The severe thunderstorm impact highway 79 just north of Santa 
Ysabel. 

LAT...LON 3302 11669 3323 11684 3336 11657 3321 11650
TIME...MOT...LOC 2257Z 047DEG 14KT 3303 11687 

$$

Tardy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:40 PM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 29, 12:40 PM PDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1240 PM PDT Sun Jul 29 2018

.SYNOPSIS...
Monsoonal flow will bring warm and humid weather tonight and Monday
with scattered afternoon and evening thunderstorms over the
mountains. Some of these storms may drift west into the valleys this
evening and perhaps into the coastal areas tonight. This warm, humid
weather pattern will remain in place through most of the week with a
chance for afternoon thunderstorms over the mountains each day.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Surface convergence boundaries have set up over the mountains this
afternoon between the afternoon sea breeze west of the mountains and
the easterly winds over the deserts. Showers formed over the San
Bernardino Mountains south of Big Bear around noon.

Sounding forecasts over the mountains show moisture in the 700-200
mb layer (not quite saturated), and a dry subcloud layer below. CAPE
of 1000-1500 J/kg is fcst over the mtns today so scattered
convection is possible. Easterly steering winds in the 700-400 (10-
20 kft layer) may push some cells the foothills or eastern valleys.
Above 400 mb (20 kft) the winds aloft shift abruptly south-
southwest, so the storms over the San Bernardino Mountains may drift
north over the High Desert. DCAPE is forecast around 1000 J/kg,
increasing the threat for gusty downdraft winds in storms that form.
There is also a flash flood potential with any storms that anchor to
terrain.

The visible satellite loop showed mid level clouds over Imperial
County drifting west in the easterly midlevel monsoonal flow.
Farther east over the Lower Colorado River Valley and the Sonoran
Desert is an easterly wave that will move across Southern California
tonight. This feature will continue the threat for convective cells
tonight, some of which may drift west over the valley and coastal
areas.

This moist easterly flow raised the precipitable water to 1.69" on
the 12Z NKX sounding, up from 1.20" Saturday evening. Farther east
at Yuma the PW was 1.86". Satellite derived PW's central Imperial
County showed a PW of 2.03" at 1745Z. This flow pattern doesn't
change much through Wednesday, so there will be plenty of moisture
available for diurnal convection each afternoon through Wednesday.
The big picture is for a continued warm, humid and somewhat unstable
airmass to be in place through midweek.

Wednesday through Friday: The subtropical high over the southern
Nevada/northern AZ gradually drifts south, suppressing the monsoon
flow somewhat farther south into Mexico. Not quite sure if it will
completely eliminate the thunderstorm chances over the mountains,
but they would less widespread and more isolated. Temperatures will
average close to their seasonal norms for early August.

&&

.AVIATION...
291920Z...Coast/Valleys...SCT-BKN clouds at or abv 10000 ft MSL this
afternoon and evening, with a slight chance of a showers or
thunderstorms. Low clouds could again develop 06Z-09Z Monday with
bases 800-1200 feet MSL and tops to 1600 ft MSL. Ceiling impacts at
coastal TAF sites is likely between 09Z and 16Z Mon but timing is
uncertain.

Mountains/Deserts...SCT-BKN clouds at or abv 10000 ft MSL. Isolated
to scattered thunderstorms are expected, especially over the
mountains this afternoon. Locally strong updrafts and downdrafts
will be possible near thunderstorms, along with surface wind gusts
in excess of 30 KT.

&&

.MARINE...
There is a slight chance of thunderstorms this afternoon into this
evening. Otherwise, no hazardous marine weather is expected through
Thursday.

&&

.BEACHES...
There is a low risk of lightning at the San Diego County beaches
this afternoon and evening as a few thunderstorms could move in from
the east.

&&

.SKYWARN...
Skywarn activation may be needed today. It could be an active
afternoon/evening provided we get enough heating in the mts.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

PZ...NONE.
&&

PUBLIC...Moede
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:16 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.